Filed under: Brain & Nervous System
Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illicit drugs and dietary supplements are also associated with serotonin syndrome.
Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild — shivering and diarrhea — to severe — muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if not treated.
Milder forms of serotonin syndrome may go away within a day of stopping the medications causing symptoms and, sometimes, taking drugs that block serotonin.
Want to know more about this article or other health related issues? Ask your question and we'll post some each week for CNN.com reader to discuss or for our experts to weight in.
|Most Viewed||Most Emailed||Top Searches|